MAUDE Adverse Event Report: BIOMÉRIEUX, INC. BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853

BIOMÉRIEUX, INC. BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853
Catalog Number 410853
Medical Device Problem Code Cross Reactivity (1137)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® pf plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic microorganisms (bacteria and yeast) from blood.Issue description: a notification was received from biofire that they had received a customer complaint of false positive results for serratia marcescens with the bcid2 panel for four (4) patients after the samples were incubated in bact/alert pf plus (plastic) bottles (ref 410853, lot 0004102452).The customer reported that they obtained false positive results for serratia marcescens with the bcid2 panel while subsequent gram-stain and subculture results did not confirm the presence of s.Marcescens.---patient 1--- 67 year old male clinical signs and symptoms at time of testing: acute respiratory failure & pneumonia patient impact: none bcid2 result: staphylococcus aureus and serratia marcescens gram stain / subculture: gram- positive cocci organism recovered: staphylococcus aureus result reported: staphylococcus aureus final diagnosis: ventilator associated pneumonia & mrsa bacteremia ---patient 2--- 51 year old male clinical signs and symptoms at time of testing: shortness of breath and fever patient impact: none bcid2 result: staphylococcus aureus and serratia marcescens gram stain / subculture: gram- positive cocci organism recovered: staphylococcus aureus result reported: staphylococcus aureus final diagnosis: mssa bacteremia ---patient 3--- 72 year old female clinical signs and symptoms at time of testing: cough patient impact: none bcid2 result: enterococcus faecalis and serratia marcescens gram stain / subculture: gram- positive cocci organism recovered: enterococcus faecalis result reported: enterococcus faecalis final diagnosis: covid and enterococcus bacteremia ---patient 4--- 81 year old male clinical signs and symptoms at time of testing: hypotension, malaise, and weakness patient impact: none bcid2 result: serratia marcescens, mixed contaminants gram stain / subculture: mixed gram-positive cocci organism recovered: enterococcus faecalis result reported: enterococcus faecalis final diagnosis: hypotension, aki, & cll the customer recovered the true organisms (staphylococcus aureus, enterococcus faecalis, and mixed gram-positive cocci) that were in the patients' samples, as well as dead dna detected for serratia marcescens on the biofire bcid2 panel.The bact/alert bottle is a qualitative test, detecting the presence or absence of an organism, the bottle functioned as intended in signaling positive for the organism that was present.The bottle was signaled as positive on the instrument, the bottle was removed from the instrument and a subculture and gram stain was performed.The bact/alert® blood culture bottle is working and performed as intended and the gram stain and subculture results were correct, there is no bottle malfunction observed.Customers should follow the biofire ® filmarray® bcid2 panel ifu directions to correlate the positive blood culture bottle gram stain with the bcid panel results.The customer is directed to follow directions in biofire ifu to not report results that do not correlate with the gram stain.The physician should use all information available on the patient to interpret the biofire® filmarray® bcid2 panel results accordingly.The presence of contaminating nucleic acid from non-viable microorganisms in the media, not from the patient sample, is a possibility that must be considered when interpreting the biofire® filmarray® bcid2 panel results.The customer confirmed that the false positive result did not lead to or contribute to death, serious injury, or serious deterioration in the state of health of any patient.Although there is no indication of a malfunction for the bact/alert pf plus bottles, fda has requested that nucleic acid/dna interference events linked to the blood culture bottle are reported as part of the adverse event reporting process.
 
Additional Manufacturer Narrative
Several customers have notified biomérieux of inoculated bact/alert® pf plus (part: 410853) lot: 0004102452 blood culture bottles having nucleic acid interference with molecular testing.The complaints were associated with clinical false positive results when contents of positive bact/alert bottles were further tested with blood culture identification (bcid) systems using polymerase chain reaction (copies of organism dna for identification) and there was a detection of serratia marcescens.There was no evidence that the bact/alert system did not perform as intended to detect microbial growth in the blood culture test.The instructions for use (ifu) for the blood culture identification (bcid) products used for testing provided adequate directions for detection of non-viable organisms or nucleic acid levels.These products (e.G., bact/alert bottles, molecular panels) are to be used in conjunction with other diagnostic test results for the treatment of patients.Impact: potential risk for interference with bact/alert culture bottles for continuous microbial monitoring in conjunction with bcid tests impacts clinical workflow of the laboratory and could have an impact on patient treatment.The potential impact to patients was that they could have been treated with one or more broad spectrum antibiotics rather than a more targeted antibiotic therapy with possible risks associated with medication.Investigation: based on the evaluation of individual lot data and the information provided by the customer, one root cause was identified for potential nucleic acid interference with pf plus bottles pertaining to complaint investigation (b)(4): materials.Information pertaining to bulks and the placement within the fill lot determined the following: analysis of the bcid2 panel testing revealed a trend for the detection of non-viable/nucleic acid remnants of organisms as the production of bottles progressed to the end of the filling line.Nucleic acids of enterobacterales (e.G., s.Marcescens) can be present in the media flow during production, most evident during the end of filling.Bcid2 detections do not always correlate with bioburden test results (number of viable organisms prior to the autoclave process for bottles).Bact/alert processes were not designed to be free of nucleic acids of organisms (e.G., non-viable dna associated with enterobacterales).The biofire® blood culture identification 2 (bcid2) panel and filmarray is a fully automated molecular technology involving a polymerase chain reaction (pcr).The pcr method uses a small amount of nucleic acid to amplify and detect.Customers use the bcid2 panel tests with samples from positive blood culture bottles and results are interpreted along with additional clinical/laboratory tests (e.G., gram stain analysis, subculture).During bact/alert bottle manufacturing, bcid2 panel testing is performed routinely on biological derived raw materials (components of the bottle media), and each bulk contributing to a culture bottle lot: bcid2 testing was performed on lot: 0004102452 per appropriate procedures.The sampling plan included required a number of samples from every media bulk within the fill lot of pf plus lot: 0004102452.The results of the quality control (qc) bcid2 panel testing for finished bact/alert pf plus lot: 0004102452, results showed ¿no detection¿ for serratia marcescens.Even though sampling of the bulks allows for a better detection of non-viable nucleic acids in bact/alert product, this testing does not completely eliminate the chances of a customer obtaining a detection when using bcid2 panel testing on a positive sample from a bact/alert culture bottle.Retained samples of bact/alert pf plus lot: 0004102452 (last bulk in the fill lot) were tested with the bcid2 panel by quality control.All results for ¿organisms detected¿ were ¿none¿, including ¿not detected¿ for serratia marcescens.A customer sent five (5) uninoculated bottles from pf plus lot: 0004102452 for bcid2 panel testing.All results confirmed detection for s.Marcescens.Due to potential for remnants of nucleic acid (dead dna) as an outcome of being the last bulk in production process for the associated fill lot, detection vs.No detection for s.Marcescens would be dependent on how close the amplification of s.Marcescens is to the cutoff point during the bcid2 panel testing of the bottle media.Materials used in the production of bact/alert culture bottles are a contributing factor for non-viable nucleic acids.A review of the bact/alert® pf plus culture bottle instructions for use (document: (b)(4) provides the following adequate guidance pertaining to non-viable organisms with an bact/alert bottle.The laboratory procedure section states: "smear and subculture all positive bottles.¿ the limitations of the test section states ¿a gram-stained smear from a negative bottle may sometimes contain a small number of non-viable organisms that were derived from culture medium components.¿ as per the biofire® instructions for use (rfit-asy-0841-05 july 2023) for bcid2 test panel, the following information is provided to alert the user that possible false positive results can occur due to detection of non-viable organisms/nucleic acids when using this product: laboratory precautions: (2) ¿blood culture media may contain non-viable organisms and/or nucleic acid levels that can be detected by the biofire bcid2 panel.¿ ¿the presence of non-viable organisms and/or nucleic acids in blood culture media may lead to false positive test results.Increases in false positive results due to non-viable enterococcus, p.Aeruginosa, proteus and e.Coli have been previously identified in various media types.¿ limitations: (3) ¿results from the test must be correlated with clinical history, epidemiological data, and other data available to the clinician evaluating the patient.¿ (4) ¿any blood culture media may contain non-viable organisms and/or nucleic acid at levels that can be detected by the biofire bcid2 panel leading to false positive test results.¿ all the ifus recommend that the product be used with other clinical and laboratory results (e.G., gram stain, subculture) to aid in the detection of microbial components in a patient¿s sample.Polymerase chain reaction (pcr) methods (e.G., genmark eplex, biofire bcid2 panel) have been beneficial in reducing time to identification of bacteria in clinical samples.Variations of molecular methods have been developed to assist in the detection of viable and non-viable organisms in clinical samples.However, there are limitations with the use of these methods in detecting cellular function (e.G., growth of live cells) versus cellular decline (dead cells).Conclusion: there is no evidence of any bottle malfunction with the bact/alert pf plus culture bottle lot.The bact/alert bottles detected organism growth as intended.Bcid2 testing is being conducted on designated raw materials and samples representing all media bulks for the fill lots for bact/alert products.Testing of all the media bulks that contribute to the fill lot fills will aid in monitoring product containing nucleic acid residual in an effort to reduce the chances of customers obtaining false positive results with bcid2 panel testing.Advice and recommendations for customer: the investigator reviewed the instructions for use [ifu] for bact/alert bottles and bcid2 panel.Important points to consider are summarized below: all positive bact/alert bottles should be accompanied by gram stain and subculture results as per ifu blood culture bottles are not molecular grade products.The biofire bcid2 panel ifu states ¿any blood culture media may contain non-viable organisms and/or nucleic acid at levels that can be detected by the biofire bcid2 panel leading to false positive test results.¿ the presence of non-viable organisms does not compromise the intended function of the blood culture bottles.Bcid2 panels are polymerase chain reaction (pcr) tests which cannot detect the difference between viable and non-viable organisms.Bcid2 panel results should be confirmed (e.G., subculture) before reporting, unless the result is in agreement with other laboratory, epidemiological, or clinical findings as per the ifu.

Brand Name
BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853
Common Device Name
BACT/ALERT PF PLUS (PLASTIC) 100 BTLS - 410853
Manufacturer (Section D)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key20854206
Report Number3002769706-2024-00066
Device Sequence Number15653678
Product Code MDB
UDI-Device Identifier03573026357924
UDI-Public03573026357924
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K121446
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2025
Device Catalogue Number410853
Device Lot Number0004102452
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2024
Supplement Date Received by Manufacturer02/11/2025
Initial Report FDA Received Date12/05/2024
Supplement Report FDA Received Date02/26/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale